Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 210, NWS Birmingham, AL

December 7, 2004Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 7, 2004, 7:36 AM CST for Etowah County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 7, 2004, 7:36 AM CST (13:36 UTC)
Expired
Dec 7, 2004, 8:15 AM CST
In force
39 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 071336
SVRBMX
ALC055-071415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
736 AM CST TUE DEC 7 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ETOWAH COUNTY IN NORTHEAST ALABAMA
  THIS INCLUDES THE CITIES OF...RAINBOW CITY...GADSDEN

* UNTIL 815 AM CST

* AT 733 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM ATTALLA TO 11 MILES SOUTHWEST OF RAINBOW CITY...OR ALONG A
  LINE EXTENDING FROM 6 MILES NORTHWEST OF RAINBOW CITY TO 11 MILES
  SOUTHWEST OF RAINBOW CITY...AND MOVING NORTHEAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SOUTHSIDE...REECE CITY...HOKES BLUFF AND GLENCOE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3413 8585 3413 8579 3396 8574 3397 8587
      3391 8592 3392 8592 3393 8597 3387 8600
      3386 8606 3393 8617 3399 8620 3399 8624
      3400 8624 3405 8621 3421 8585

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 7, 4:28 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 7, 4:28 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 AM CST TUE DEC 7 2004

.SYNOPSIS...

TORNADO WATCH IN EFFECT UNTIL 8 AM.

A STRONG LINE OF THUNDERSTORMS WILL MOVE ACROSS THE STATE FROM WEST
TO EAST DURING THE MORNING HOURS. THERE HAVE BEEN SEVERAL REPORTS OF
DAMAGE ALONG THIS LINE. THE LINE SHOULD BEGIN TO WEAKEN AFTER
DAYBREAK AFTER IT CROSSES I-65 AND MOVES ACROSS THE EASTERN HALF OF
THE STATE.
&&

.SHORT TERM...

THE DRIVING UPPER-LEVEL SUPPORT THAT KICKED THIS LINE OFF CONTINUES
TO LIFT WELL INTO THE OHIO VALLEY. RIGHT NOW THESE STORMS ARE FEEDING
OFF THE RICH AIR-MASS OVER THE AREA NOW...AND SHOULD BEGIN TO WEAKEN
AS THE LINE MOVES ACROSS DUE TO THE LOSS OF THE UPPER SUPPORT.

THE FRONT WILL NOT MAKE IT FAR TODAY AS THE UPPER PUSH IS BEING LOST.
IT SHOULD HANG UP ACROSS THE SOUTH END OF THE STATE BEFORE
REBOUNDING TOMORROW AFTERNOON AS A WARM FRONT. LOOKING LIKE WELL
SEE ANOTHER GOOD SURGE OF RICH WARM DEWPOINTS SLIDING BACK ACROSS US
ON WEDNESDAY NIGHT INTO THURSDAY JUST AHEAD OF THE NEXT UPPER
SYSTEM MOVING THROUGH. SHOWERS AND THUNDERSTORMS WILL BE A GOOD BET
AGAIN FOR THURSDAY. THIS IS LOOKING LIKE ROUND 2 FOR THE WEEK.

&&

.LONG TERM...

AFTER THURSDAYS SYSTEM LONG-WAVE TROF REALLY DEEPENS OVER THE EAST
COAST...LEAVING US ON THE STRONG SUBSIDENT SIDE OF THE TROF. NICE
COLD ADVECTION PATTERN SETS-UP FOR A COUPLE DAYS AFTER BRINGING
TEMPS BACK TO NEAR SEASONAL NORMS.

ANOTHER COLD FRONT LOOKS LIKE IT WILL MAKE IT BY LATE
WEEKEND/BEGINNING OF THE WORK WEEK. THIS ONE IS LOOKING DRY...WITH
ANOTHER GOOD SURGE OF COLD-AIR BEHIND IT.

&&

.PREVIOUS DISCUSSION...

SHORT-TERM DISCUSSION UPDATE

A LINE OF SEVERE THUNDERSTORMS WAS RAPIDLY APPROACHING THE
NORTHWESTERN CORNER OF THE CWA.  BEST TWO HOUR SURFACE PRESSURE
FALLS EXTENDED FROM CENTRAL TN INTO NORTHWEST AL.  MOST UNSTABLE
CAPES WERE ON THE ORDER OF 500 TO 750 J/KG...WHILE 0-3 KM SR
HELICITY VALUES WERE ABOVE 350 M2/S2.  EXPECT THE STRONGEST HELICITY
VALUES WILL LIFT NORTHWARD WITH TIME.

SOME OF THE MOST SIGNIFICANT LIGHTNING WAS ASSOCIATED WITH THE
STORMS OVER WINSTON COUNTY...MISSISSIPPI...AND SCOTT
COUNTY...MISSISSIPPI.

SO FAR HAVE SEEN SEVERAL BOWS WRAP UP INTO COMMA HEAD SHAPES OVER
MISSISSIPPI.  EXPECT SEVERE WEATHER THREAT TO MOVE INTO MARION...AND
LAMAR COUNTIES AFTER 300 AM.

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    70 45 64 61 70 / 90 00 00 40
ANNISTON   71 47 64 62 70 / 80 00 00 40
BIRMINGHAM 72 45 65 62 68 / 99 00 00 40
TUSCALOOSA 71 44 67 63 68 / 99 00 00 40
CALERA     72 46 67 63 70 / 90 00 00 40
AUBURN     70 57 68 64 70 / 60 40 00 40
MONTGOMERY 74 55 71 66 72 / 70 30 20 40
TROY       73 58 71 65 72 / 60 50 20 40
&&

.BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 8 AM FOR A
LINE FROM ETOWAH...ST. CLAIR...SHELBY...CHILTON AND DALLAS COUNTIES
WESTWARD.
&&

JONES/90
Hazardous weather outlook, Dec 7, 7:13 AM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 AM CST TUE DEC 7 2004

ALZ011>015-017>050-071930-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
713 AM CST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT)

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY GENERALLY EAST
OF A LINE FROM ONEONTA...TO BIRMINGHAM...TO CLANTON...TO SELMA.
THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM DAMAGING STRAIGHT-
LINE WINDS.  THE THREAT OF SEVERE WEATHER WILL BE DIMINISHING BY
THIS AFTERNOON.

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY OVER THE
FORECAST AREA...OUT AHEAD OF AN APPROACHING UPPER-LEVEL
DISTURBANCE.  SOME OF THE THUNDERSTORMS WILL BE STRONG AT TIMES ON
THURSDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NEED TO KEEP
UP WITH THE ONGOING SEVERE WEATHER THREAT THIS MORNING.  ACTIVATION
MAY BE REQUIRED AGAIN ON THURSDAY.

In the hours before

Special weather statement, Dec 7, 6:12 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 AM CST TUE DEC 7 2004

ALZ030-071400-
SUMTER-
612 AM CST TUE DEC 7 2004

TORNADO WATCH NUMBER 915 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTY:

SUMTER.
Special weather statement, Dec 7, 6:21 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 AM CST TUE DEC 7 2004

ALZ033-071300-
PERRY-
621 AM CST TUE DEC 7 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY COUNTY UNTIL
700 AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 620 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES NORTH OF HEIBERGER TO 20 MILES
SOUTHWEST OF MARION...MOVING NORTHEAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HEIBERGER...MARION AND OAKMULGEE THROUGH 700 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

A TORNADO WATCH IS IN EFFECT FOR PERRY COUNTY UNTIL 8 AM CST.
Special weather statement, Dec 7, 6:52 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 AM CST TUE DEC 7 2004

ALZ017-024>026-032-071345-
BLOUNT-HALE-JEFFERSON-SHELBY-ST. CLAIR-
652 AM CST TUE DEC 7 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE...SHELBY...
JEFFERSON...ST. CLAIR AND BLOUNT COUNTIES UNTIL 745 AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 649 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES NORTH OF SMOKE RISE TO WILEY...
MOVING EAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WILEY...WEST JEFFERSON...SYLVAN SPRINGS...SMOKE
RISE...BIRMINGHAM...GRAYSVILLE...WARRIOR...NORTH JOHNS AND MINOR
THROUGH 745 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.  WINDS WILL BE
STRONGEST IN THE HIGHER ELEVATIONS.

LOCALIZED STREET AND LOWLAND FLOODING IS ALSO A CONCERN. PONDING OF
WATER  ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.
Special weather statement, Dec 7, 6:52 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TO REMOVE HALE COUNTY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 AM CST TUE DEC 7 2004

ALZ017-024>026-071345-
BLOUNT-JEFFERSON-SHELBY-ST. CLAIR-
652 AM CST TUE DEC 7 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY...JEFFERSON...ST.
CLAIR AND BLOUNT COUNTIES UNTIL 745 AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 649 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES NORTH OF SMOKE RISE TO
BESSEMER...MOVING EAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WEST
JEFFERSON...SYLVAN SPRINGS...SMOKE RISE...BIRMINGHAM...GRAYSVILLE...
WARRIOR...NORTH JOHNS AND MINOR THROUGH 745 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.  WINDS WILL BE
STRONGEST IN THE HIGHER ELEVATIONS.

LOCALIZED STREET AND LOWLAND FLOODING IS ALSO A CONCERN. PONDING OF
WATER  ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.
Special weather statement, Dec 7, 7:21 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 AM CST TUE DEC 7 2004

ALZ018-071400-
ETOWAH-
721 AM CST TUE DEC 7 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL
800 AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 721 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES WEST OF RIDGEVILLE...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SARDIS CITY...
ATTALLA...RIDGEVILLE...GADSDEN...REECE CITY...KEENER...GLENCOE AND
HOKES BLUFF THROUGH 745 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

A TORNADO WATCH IS IN EFFECT FOR ETOWAH COUNTY UNTIL 8 AM CST.
Special weather statement, Dec 7, 7:31 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
731 AM CST TUE DEC 7 2004

ALZ023-024-032-071400-
JEFFERSON-TUSCALOOSA-HALE-
731 AM CST TUE DEC 7 2004

TORNADO WATCH NUMBER 915 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES:

JEFFERSON...TUSCALOOSA...AND HALE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 3:32 AM CSTSevere Thunderstorm WarningBMXLamar, Marion43 min
Dec 7, 3:53 AM CSTSevere Thunderstorm WarningBMXLamar, Pickens52 min
Dec 7, 4:02 AM CSTTornado WarningBMXLamar28 min
Dec 7, 4:16 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter44 min
Dec 7, 4:27 AM CSTTornado WarningBMXFayette, Lamar33 min
Dec 7, 4:35 AM CSTSevere Thunderstorm WarningBMXWinston40 min
Dec 7, 4:41 AM CSTSevere Thunderstorm WarningBMXTuscaloosa49 min
Dec 7, 4:47 AM CSTSevere Thunderstorm WarningBMXPickens28 min
Dec 7, 5:02 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter28 min
Dec 7, 5:16 AM CSTSevere Thunderstorm WarningBMXWalker, Winston29 min
Dec 7, 5:30 AM CSTSevere Thunderstorm WarningBMXTuscaloosa45 min
Dec 7, 5:50 AM CSTSevere Thunderstorm WarningBMXMarengo55 min
Dec 7, 7:11 AM CSTSevere Thunderstorm WarningBMXJefferson19 min
Dec 7, 7:14 AM CSTSevere Thunderstorm WarningBMXSt. Clair46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.